Alert archive / Indiana / Small Craft Advisories in 2011
Small Craft Advisory 83, NWS Northern Indiana
NWS Northern Indiana issued this small craft advisory at Dec 28, 2011, 3:23 AM EST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2011, 3:23 AM EST (08:23 UTC)
- Expired
- Dec 28, 2011, 5:00 PM EST
- In force
- 14 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted, in the capitals the NWS used until 2016.
838 WHUS73 KIWX 280823 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 323 AM EST WED DEC 28 2011 LMZ043-046-281630- /O.CAN.KIWX.GL.W.0039.000000T0000Z-111228T1000Z/ /O.NEW.KIWX.SC.Y.0083.111228T0823Z-111228T2200Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 323 AM EST WED DEC 28 2011 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. THE GALE WARNING HAS BEEN CANCELLED. * WINDS: NORTHWEST 15 TO 25 KNOTS DIMINISHING TO 10-20 KNOTS BY MID MORNING. WINDS WILL BACK TO THE WEST THIS AFTERNOON AND DIMINISH TO BETWEEN 5 AND 10 KNOTS. GUSTS TO 30 KNOTS POSSIBLE EARLY THIS MORNING. * WAVES: 8 TO 12 FEET THIS MORNING SUBSIDING TO 2 TO 4 FEET THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Dec 28, 12:14 AM EST, 3 hours 9 minutes earlier.
Area forecast discussion, Dec 28, 12:14 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1214 AM EST WED DEC 28 2011 .AVIATION... / 06Z TAFS / NORTHWESTERLY WINDS OF 15-20 KNOTS EARLY THIS MORNING WILL DIMINISH AND BACK TODAY AS A LOW LEVEL RIDGE SHIFTS EWD THROUGH THE REGION. HIGH END MVFR LAKE INDUCED STRATO CU DECK AT THE TERMINALS WILL LIKELY LINGER THROUGH MOST OF THE DAY AS MOS GUIDANCE APPEARS TOO QUICK TO SCATTER THIS DECK OUT. CIGS COULD IMPROVE TO LOW END VFR EARLIER THAN THIS BUT GIVEN MODEL BIASES OPTED FOR THE MORE PESSIMISTIC FCST. OTHERWISE...VFR CONDITIONS ANTICIPATED BY LATER THIS AFTN AND EVENING WITH NO MEASURABLE PRECIP EXPECTED THIS PERIOD. && .PREV DISCUSSION... /ISSUED 854 PM EST TUE DEC 27 2011/ UPDATE... NORTHERN STREAM UPPER TROUGH WILL CONTINUE TO SHIFT EASTWARD ACROSS EASTERN HALF OF THE FORECAST AREA THROUGH THE LATE EVENING HOURS. SOME LAKE ENHANCEMENT NOTED EARLIER THIS EVENING WITH THE APPROACH OF THIS UPPER FORCING...BUT STRONG DNVA BEHIND THIS FEATURE HAS SHIFTED THESE SCATTERED SNOW SHOWERS EASTWARD ACROSS CENTRAL PORTIONS OF THE AREA. EXPECTING SOME REDEVELOPMENT OF SCATTERED LIGHT SNOW SHOWERS AND FLURRIES DOWNWIND OF LAKE MICHIGAN LATE THIS EVENING...AS COLDER LOW LEVEL AIR CONTINUES TO ADVECT SOUTHWARD. HOWEVER...FAIRLY STRONG SYNOPTIC SCALE LOW/MID LEVEL DRY AIR ADVECTION WILL DISCOURAGE SIGNIFICANT LAKE EFFECT/ENHANCED PRECIP OVERNIGHT. FORECAST SOUNDINGS EVEN SUGGEST SOME ISSUES IN TERMS OF ICE INTRODUCTION GIVEN SHALLOW MOISTURE PROFILES...BUT BOUNDARY LAYER MODIFIED AIR OVER THE LAKE SHOULD PROVIDE SATURATION AT COLD ENOUGH TEMPS TO SUPPORT AT LEAST A SCATTERED FLURRIES MENTION OVERNIGHT. UPDATED FORECAST TO ACCOUNT FOR MORE TRANSITORY AREA OF SCATTERED LIGHT SNOW/FLURRIES MOVING THROUGH NORTH CENTRAL INDIANA WITH THE SYNOPTIC FORCING...AND MAINTAINED FLURRIES MENTION CLOSER TO LAKE MICHIGAN FOR THE OVERNIGHT HOURS. PREV DISCUSSION... /ISSUED 408 PM EST TUE DEC 27 2011/ SHORT TERM... TONIGHT THROUGH WEDNESDAY NIGHT KIWX RADAR INDICATING NARROWING BAND OF LIGHT TO MODERATE SNOW WORKING ITS WAY OUT OF THE EASTERN HALF OF THE FORECAST AREA THIS AFTERNOON...WATER VAPOR IMAGERY SHOWS NORTHERN AND SOUTHERN STREAM PHASING IS QUICKLY SHIFTING FORCING EASTWARD AS SFC LOW MOVES NE THROUGH OHIO VALLEY. BASED ON CURRENT RADAR TRENDS...WILL USE A PRE-FIRST PERIOD GROUP TO ACCOMMODATE DEPARTING SNOW BAND. GUSTY NW WINDS IN THE WAKE OF THIS SYSTEM WILL USHER IN COLDER AIR AND PROVIDE FAVORABLE LES SETUP EARLY ON WITH DELTA T AROUND 15C AND INVERSION HEIGHTS BEGINNING AT 6-8KFT BUT QUICKLY COMING DOWN TO AROUND 3KFT AFTER MIDNIGHT. STRENGTH OF WIND FIELD ABOVE THE INVERSION EXPECTED TO HINDER GOOD LES BAND ORGANIZATION SO NO NOTABLE ACCUMULATIONS ANTICIPATED. WEAK SFC RIDGING MOVES OVER THE AREA ON WED AND SHOULD PROVIDE A REASONABLE AMOUNT OF SUNSHINE OUTSIDE OF THE LAKE EFFECT CLOUDS. WEAK CLIPPER SYSTEM THEN ENTERS THE NW GREAT LAKES ON WED NITE BUT LITTLE IMPACT IN THE WAY OF SENSIBLE WEATHER EXPECTED FOR OUR FORECAST AREA. NOTHING OUT OF THE ORDINARY WITH TEMPERATURES AS SEASONABLY COOL/NORMAL CONDITIONS EXPECTED THROUGH THE PERIOD...KEPT TREND WITH PREVIOUS FCST FOR LOWS TONIGHT AND NUDGED A COUPLE ABOVE GUIDANCE IN AREA WHERE LAKE EFFECT CLOUDS ARE EXPECTED. LONG TERM... THURSDAY THROUGH TUESDAY MAIN FOCUS OF THE LONG TERM PERIOD IS TIMING/TRACK OF A PAIR OF DISTURBANCES PROGGED TO IMPACT THE REGION THURSDAY AND FRIDAY. CLIPPER-TYPE SYSTEM WILL DIVE ESE FROM SOUTHERN ALBERTA WEDNESDAY INTO THE WESTERN GREAT LAKES BY THURSDAY MORNING.CONFIDENCE REMAINS LOW IN TIMING AND TRACK OF DISTURBANCE...GIVEN CONTINUED MODEL INCONSISTENCIES. LOWERED POPS SLIGHTLY ON THURSDAY...GIVEN CONCERNS WITH MOISTURE PROFILE AND BEST FORCING NORTH OF THE AREA...AND WILL CONTINUE WITH LIGHT RAIN/SNOW WORDING. NO MAJOR CHANGES TO TEMPERATURES THURSDAY/THURSDAY NIGHT. ANOTHER DISTURBANCE WILL DROP ESE FROM SOUTHERN ALBERTA/SASKATCHEWAN THURSDAY MORNING INTO THE LOWER GREAT LAKES FRIDAY. 12Z GFS SOLUTION SHOWS A MORE SPLIT DECISION WRT FORCING THAN ITS PREDECESSOR. INITIAL ENERGY XPCTD TO MOVE INTO REGION OVERNIGHT THURSDAY INTO FRIDAY...WITH SECONDARY ENERGY/SFC LOW MOVING EAST ACROSS THE REGION LATE FRIDAY...AND THE ENTIRE SYSTEM EXITING THE AREA BY 12Z SATURDAY. GIVEN MODEL DISCREPANCIES...NOTING THE 12Z ECMWF SOLUTION WHERE BEST FORCING/SFC LOW TRACKS SOUTH TOWARDS THE OHIO RIVER VALLEY...WILL CONTINUE TO MAINTAIN LOW CHANCE POPS THROUGH FRIDAY NIGHT...WITH MIXED PRECIP WORDING. BRIEF RIDGING WILL WORK ACROSS THE REGION ON SATURDAY...BEFORE THE NEXT SYSTEM OF INTEREST IMPACTS THE REGION. FORECAST BECOMES ESPECIALLY COMPLICATED GIVEN MARKEDLY DIFFERENT SOLUTIONS BETWEEN THE ECMWF/GEM MODELS AND THE GFS. TRENDED TOWARDS 12Z ECMWF SOLUTION AND PREVIOUS FCST...WHICH INDICATES EXTENSIVE TROUGHING WORKING SOUTHEAST THROUGH THE UPPER PLAINS INTO THE EASTERN CONUS BY MIDWEEK. BEST PRECIP CHANCES LOOK TO BE AHEAD OF THE TROF SUNDAY NIGHT INTO MONDAY...AS A CP AIR MASS SETTLES INTO THE REGION. IF ECMWF SOLUTION VERIFIES...A DECENT LAKE EFFECT EVENT COULD SET UP WITH COLD NORTHERLY FLOW OVER LAKE MICHIGAN. GIVEN THESE UNCERTAINTIES...LEANED TOWARDS THE PREVIOUS FORECAST AND ECMWF SOLUTION FOR POPS/WX. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...GALE WARNING UNTIL 5 AM EST EARLY THIS MORNING FOR LMZ043-046. && SHORT TERM...LOGSDON LONG TERM...NG UPDATE...MARSILI AVIATION...STEINWEDEL
Hazardous weather outlook, Dec 27, 6:49 PM EST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTHERN INDIANA 649 PM EST TUE DEC 27 2011 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-290000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 649 PM EST TUE DEC 27 2011 /549 PM CST TUE DEC 27 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TONIGHT SCATTERED SNOW SHOWERS WILL PERSIST THIS EVENING ACROSS NORTHWEST AND NORTH CENTRAL INDIANA ALONG WITH SOUTHWEST LOWER MICHIGAN DOWNWIND OF LAKE MICHIGAN. ADDITIONAL SNOW ACCUMULATIONS SHOULD GENERALLY BE LESS THAN A HALF INCH AND MAINLY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-290000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 649 PM EST TUE DEC 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TONIGHT A GALE WARNING REMAINS IN EFFECT THROUGH LATE TONIGHT. HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL PERSIST THROUGH THE PREDAWN HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL PERSIST WEDNESDAY. HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE AGAIN WEDNESDAY NIGHT THROUGH AT LEAST EARLY THURSDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Dec 27, 9:54 PM EST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
954 PM EST TUE DEC 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM SNOW COLUMBIA CITY 41.16N 85.49W
12/27/2011 M2.0 INCH WHITLEY IN EMERGENCY MNGR
SNOW STILL FALLING.
0100 PM SNOW 2 N NORTH WEBSTER 41.36N 85.70W
12/27/2011 M3.0 INCH KOSCIUSKO IN NWS OFFICE
0100 PM SNOW 4 NW SOUTH BEND 41.70N 86.31W
12/27/2011 M1.8 INCH ST. JOSEPH IN ASOS
0247 PM SNOW 1 E LEONIDAS 42.02N 85.33W
12/27/2011 E2.0 INCH ST. JOSEPH MI PUBLIC
0259 PM SNOW CONSTANTINE 41.84N 85.67W
12/27/2011 E1.0 INCH ST. JOSEPH MI PUBLIC
0310 PM SNOW GRANGER 41.75N 86.11W
12/27/2011 M1.4 INCH ST. JOSEPH IN TRAINED SPOTTER
0312 PM SNOW LAPORTE 41.61N 86.72W
12/27/2011 M1.6 INCH LAPORTE IN PUBLIC
0315 PM SNOW COLUMBIA CITY 41.16N 85.49W
12/27/2011 M3.1 INCH WHITLEY IN TRAINED SPOTTER
STORM TOTAL. 0.8 INCHES IN THE LAST HOUR. SNOW HAS
TAPERED OFF TO FLURRIES.
0324 PM SNOW COLDWATER 41.94N 85.00W
12/27/2011 E3.0 INCH BRANCH MI PUBLIC
SNOW STILL FALLING.
0330 PM SNOW JONESVILLE 41.98N 84.66W
12/27/2011 E3.0 INCH HILLSDALE MI PUBLIC
0330 PM SNOW AKRON 41.04N 86.03W
12/27/2011 M3.9 INCH FULTON IN TRAINED SPOTTER
STORM TOTAL SNOWFALL. SNOW HAS STOPPED.
0400 PM SNOW 2 SW NORTH WEBSTER 41.31N 85.72W
12/27/2011 M3.3 INCH KOSCIUSKO IN NWS EMPLOYEE
STORM TOTAL SNOWFALL. SNOW HAS ENDED.
0400 PM SNOW 5 SW FORT WAYNE 40.98N 85.19W
12/27/2011 M3.2 INCH ALLEN IN ASOS
0410 PM SNOW VAN WERT 40.87N 84.58W
12/27/2011 M2.0 INCH VAN WERT OH EMERGENCY MNGR
STORM TOTAL. LIGHT SNOW STILL FALLING.
0520 PM SNOW 1 SW MILLERSBURG 41.52N 85.70W
12/27/2011 M2.1 INCH ELKHART IN NWS EMPLOYEE
STORM TOTAL SNOWFALL. LIQUID CONTENT OF 0.34.
&&
BENTLEYLocal storm report, Dec 27, 10:37 PM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1037 PM EST TUE DEC 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM SNOW COLUMBUS GROVE 40.92N 84.06W
12/27/2011 M1.1 INCH PUTNAM OH TRAINED SPOTTER
&&
BENTLEYNearby
Small Craft Advisories in Indiana, 2011Every small craft advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.